[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.198.71. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1927

HYPOGLYCEMIA AND THE TOXIC EFFECTS OF INSULIN

Author Affiliations

BALTIMORE

From the Medical Clinic of the Johns Hopkins Hospital and University.

Arch Intern Med (Chic). 1927;40(2):216-225. doi:10.1001/archinte.1927.00130080090008
Abstract

Ever since the appearance of the first publication describing the group of symptoms accompanying overdosage with insulin, these symptoms have been generally considered to be associated with an abnormally low concentration of the blood sugar. A number of papers have subsequently appeared which report instances of spontaneous hypoglycemia accompanied by symptoms similar to those of insulin poisoning. These reports have served to strengthen the assumption that the hypoglycemia and the symptoms of insulin poisoning stand to each other in the relation of cause and effect. Hypoglycemia associated with pallor, muscular twitching, moist skin, irritability, collapse and stupor has been observed by Levine, Gordon and Derick1 in Marathon runners following severe exertion. Harris2 has reported hypoglycemia in two nondiabetic patients, associated with hunger, weakness and nervousness, which came on an hour before meals. The blood sugar value in these cases was from 60 to 70 mg. per hundred cubic centimeters. If

First Page Preview View Large
First page PDF preview
First page PDF preview
×